Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

May 30, 20224 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 5:45 PM CDT for 4 counties in South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2022, 5:45 PM CDT (22:45 UTC)
Expired
May 30, 2022, 6:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:49 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:01 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 30, 4:01 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
401 PM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 359 PM CDT Mon May 30 2022

Main impacts tonight will be lingering strong to severe Tstorms
through about 6-7pm and potential for strong wind gusts after the
storms this evening. All threats remain possible with activity
spreading east of the I-29 corridor until early evening when the
dryline shifts east out of the forecast area. Cannot entirely rule
out a few isolated strong to severe cells wrapping around back
behind with the occluded warm front, but tornado threat has largely
waned behind this initial line of storms as sfc winds swing
southwest. Also did maintain showers and isolated thunder wrapping
back behind into south central and southeast SD this evening.

Next item of note is gusty south or southwest winds late this
afternoon through this evening. Gusts mixing into the 40s outside of
showers and storms have been common this afternoon. Aside from the
RAP13, model guidance favors sub cloud layer winds become
southwesterly behind the dryline, developing unidirectional flow
with very dry air mixing down below 700mb. This should allow the
strengthening 35-55kt LLJ winds to crank up south and southeast of
the sfc low, resulting in a period of 40-60 mph gusts mixing down to
the sfc through around 9pm. These enhanced stronger winds are most
likely south of a Chamberlain to Madison to Marshall line and north
of a Sioux City to Spencer line. Some guidance suggests 40-60mph
gusts remain possible through midnight, mainly near the SD/NE
border, but this would require gusts to mix through a developing
nocturnal inversion. For now, will maintain Wind Advisory through
8pm, but will need to monitor for a possible extension through
the rest of the evening or, if observations warrant, possible
upgrade to High Wind Warning for a few counties.

Spotty rain showers are likely to continue in southeast and south
central SD overnight as the upper low continues to wrap weak
disturbances around amidst lingering stratus. Given increased
cloudiness, maintained a warmer solution for lows tonight as
temperatures drop into the 50s. Stratus should start to mix/lift to
a cumulus deck Tuesday morning, but spotty sprinkles or showers
remain possible through the morning with a weakly unstable layer.
Additionally breezy west winds continue, lending to a notably cooler
day. Expect high temperatures to only reach the 60s where clouds
linger longest (near/north of I-90) and the 70s further south near
the Hwy 20 corridor where some sun should peek through in the
afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 359 PM CDT Mon May 30 2022

On Tuesday night the upper trough axis swings through and the upper
low wraps up near Hudson Bay and drier northwest flow aloft prevails
mid week. Tuesday night through Wednesday night will feel quite cool
compared to the last few days with temperatures near to just below
normal values.

By Friday and into the weekend, warmer weather with near to above
normal temperatures prevail as ridging builds over the Rockies. A
more active zonal flow pattern should bring a few rounds of rain
chances as a closed upper low in the Pacific kicks shortwaves
eastward, but ensemble guidance has low chances of any widespread or
greatly impactful systems at this range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022

MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.

Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
     062-065>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, May 30, 4:44 AM CDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 5:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             LAKE PARK               43.45N 95.32W
05/30/2022  M1.25 INCH       DICKINSON          IA   PUBLIC

&&

AK
Local storm report, May 30, 5:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          4 NW TROSKY             43.93N 96.30W
05/30/2022                   PIPESTONE          MN   STORM CHASER

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 NW
            TROSKY. STORM CHASER REPORTED ON SOCIAL
            MEDIA WITH VIDEO OF BRIEF TORNADO. CONFIRMED
            BY RADAR DATA. CHANGE FROM EF1 TO UNK
            RATING.

&&

AP
Local storm report, May 30, 5:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SSW LAKEFIELD         43.64N 95.20W
05/30/2022  E1.00 INCH       JACKSON            MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MM
Local storm report, May 30, 5:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     3 WNW SIOUX CITY        42.52N 96.44W
05/30/2022                   WOODBURY           IA   PUBLIC

            LARGE TREE DOWN.

&&

AK
Local storm report, May 30, 5:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     3 S JEFFERS             44.01N 95.20W
05/30/2022  E60 MPH          COTTONWOOD         MN   TRAINED SPOTTER

&&

MM
Local storm report, May 30, 5:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND DMG     GALVA                   42.51N 95.42W
05/30/2022                   IDA                IA   PUBLIC

            LARGE TREE DOWN IN TOWN.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:24 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix36 min
May 29, 10:57 PM CDTSevere Thunderstorm WarningFSDBrule33 min
May 29, 11:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
May 29, 11:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory38 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn47 min
May 30, 12:22 AM CDTSevere Thunderstorm WarningFSDClay23 min
May 30, 12:26 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn49 min
May 30, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Yankton45 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more41 min
May 30, 1:01 AM CDTTornado WarningFSDYankton29 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury19 min
May 30, 1:23 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner37 min
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrookings, Lake, McCook, Miner, Minnehaha, Moody32 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningFSDClay, Hutchinson, Turner, Yankton32 min
May 30, 1:37 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union23 min
May 30, 1:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner34 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha, Moody47 min
May 30, 1:58 AM CDTTornado WarningFSDLincoln32 min
May 30, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Union45 min
May 30, 2:05 AM CDTTornado WarningFSDMinnehaha25 min
May 30, 2:40 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more104 min
May 30, 3:34 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton26 min
May 30, 4:24 AM CDTWind AdvisoryFSDAurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more19 hr
May 30, 8:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
May 30, 8:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Union11 min
May 30, 8:55 AM CDTRiver Flood WarningFSDDavison, Hanson66 days
May 30, 11:31 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas10 min
May 30, 12:23 PM CDTSevere Thunderstorm WarningFSDKingsbury7 min
May 30, 12:25 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Douglas, Hutchinson50 min
May 30, 1:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Hutchinson, McCook41 min
May 30, 1:20 PM CDTTornado WarningFSDLake, McCook, Miner25 min
May 30, 1:48 PM CDTTornado WarningFSDLake, McCook27 min
May 30, 2:13 PM CDTTornado WarningFSDLake, Minnehaha, Moody47 min
May 30, 2:19 PM CDTTornado WarningFSDBrookings, Kingsbury, Lake26 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha31 min
May 30, 2:48 PM CDTTornado WarningFSDBrookings27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha24 min
May 30, 3:14 PM CDTTornado WarningFSDMinnehaha31 min
May 30, 5:51 PM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Turner24 min
May 30, 6:02 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton24 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody38 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner29 min
May 30, 2:20 AM CDTTornado WarningFSDLyon, Osceola40 min
May 30, 2:22 AM CDTTornado WarningFSDLyon, O'Brien, Osceola, Sioux23 min
May 30, 2:40 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Lyon, Osceola65 min
May 30, 6:55 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien35 min
May 30, 7:26 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola34 min
May 30, 8:56 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury34 min
May 30, 4:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola30 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningFSDDickinson24 min
May 30, 4:45 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson15 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningFSDDickinson35 min
May 30, 6:45 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux45 min
May 30, 2:18 AM CDTTornado WarningFSDRock27 min
May 30, 2:24 AM CDTTornado WarningFSDNobles, Rock36 min
May 30, 2:32 AM CDTTornado WarningFSDMurray, Pipestone28 min
May 30, 2:47 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon28 min
May 30, 2:51 AM CDTTornado WarningFSDCottonwood, Murray24 min
May 30, 3:04 AM CDTTornado WarningFSDLyon26 min
May 30, 3:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon35 min
May 30, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock48 min
May 30, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon, Murray, Pipestone46 min
May 30, 4:08 PM CDTTornado WarningFSDLyon37 min
May 30, 4:11 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray49 min
May 30, 4:44 PM CDTTornado WarningFSDCottonwood, Jackson31 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.